Alert archive / Texas / Flood Watches in 2021

Flood Watch 1, NWS Amarillo, TX

May 30, 202120 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this flood watch at May 30, 2021, 2:27 PM CDT for 20 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma. It took effect at May 30, 2021, 7:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 30, 2021, 2:27 PM CDT (19:27 UTC)
In effect from
May 30, 2021, 7:00 PM CDT
Expired
May 31, 2021, 7:00 AM CDT
In force
12 hr
Issued by
NWS Amarillo, TX
Flood severity
None
All 23 counties

Beaver County, OK, Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Dallam County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Hansford County, TX, Hartley County, TX, Hemphill County, TX, Hutchinson County, TX, Lipscomb County, TX, Moore County, TX, Ochiltree County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Sherman County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 66 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

301 
WGUS64 KAMA 301927
FFAAMA

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Amarillo TX
227 PM CDT Sun May 30 2021

OKZ001>003-TXZ001>020-317-310330-
/O.NEW.KAMA.FA.A.0001.210531T0000Z-210531T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
Including the cities of Wheeler, Dalhart, Claude, Pampa, Gruver,
Clarendon, Borger, Amarillo, Perryton, Palo Duro Canyon,
Panhandle, Boise City, Higgins, Canadian, Miami, White Deer,
Wellington, Vega, Booker, Hereford, Keyes, Spearman, Channing,
Forgan, Dumas, Shamrock, Canyon, Stratford, Follett, Beaver,
Hartley, and Guymon
227 PM CDT Sun May 30 2021

...FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH MONDAY 
MORNING...

The National Weather Service in Amarillo has issued a

* Flood Watch for Portions of the Panhandle of Oklahoma, including 
  the following areas, Beaver, Cimarron and Texas. Portions of the 
  Panhandle of Texas, including the following areas, Armstrong, 
  Carson, Collingsworth, Dallam, Deaf Smith, Donley, Gray, Hansford, 
  Hartley, Hemphill, Hutchinson, Lipscomb, Moore, Ochiltree, Oldham, 
  Palo Duro Canyon, Potter, Randall, Roberts, Sherman and Wheeler.

* From 7 PM CDT this evening through Monday morning.

* Widespread thunderstorms producing heavy rainfall with totals of 
  around 1 to 3 inches with isolated higher amounts in short periods 
  of time are expected to move across the region this evening and 
  overnight. This may lead to flooding and flash flooding of small 
  creeks and ditches, low water crossings and especially poor 
  drainage locations within urban areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

MJG
1 follow-up statement
938 
WGUS64 KAMA 310322
FFAAMA

Flood Watch
National Weather Service Amarillo TX
1022 PM CDT Sun May 30 2021

OKZ001>003-TXZ001>020-317-311200-
/O.CON.KAMA.FA.A.0001.000000T0000Z-210531T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
Including the cities of Wheeler, Dalhart, Claude, Pampa, Gruver,
Clarendon, Borger, Amarillo, Perryton, Palo Duro Canyon,
Panhandle, Boise City, Higgins, Canadian, Miami, White Deer,
Wellington, Vega, Booker, Hereford, Keyes, Spearman, Channing,
Forgan, Dumas, Shamrock, Canyon, Stratford, Follett, Beaver,
Hartley, and Guymon
1022 PM CDT Sun May 30 2021

...FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT MONDAY...

The Flood Watch continues for

* Portions of the Panhandle of Oklahoma, including the following 
  areas, Beaver, Cimarron and Texas. Portions of the Panhandle of 
  Texas, including the following areas, Armstrong, Carson, 
  Collingsworth, Dallam, Deaf Smith, Donley, Gray, Hansford, 
  Hartley, Hemphill, Hutchinson, Lipscomb, Moore, Ochiltree, Oldham, 
  Palo Duro Canyon, Potter, Randall, Roberts, Sherman and Wheeler.

* Until 7 AM CDT Monday.

* Widespread thunderstorms producing heavy rainfall with totals of 
  around 1 to 3 inches with isolated higher amounts in short periods 
  of time are expected to move across the region this evening and 
  overnight. This may lead to flooding and flash flooding of small 
  creeks and ditches, low water crossings and especially poor 
  drainage locations within urban areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

Ferguson

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flood watch went out at May 30, 1:15 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 30, 1:15 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
115 PM CDT Sun May 30 2021

.AVIATION...
CIGS have finally been raising and are generally MVFR or above
for most, but few small areas of IFR remain including at GUY.
These should also lift through mid aftn. Widespread showers and
thunderstorms are expected tonight and these will have potential
to be severe and produce very heavy rainfall. The bulk of the
activity will occur between 00Z and 08Z with a main complex that
will move west to east and this is timing provided in TAFs.
Isolated storms are possible prior to the main line and additional
scattered weaker storms are expected after the main activity
through 18z, but these are not accounted for in TAFs currently
directly given uncertainty. IFR CIGS are expected to again develop
in the wake of these storms as a weak boundary slides into the
area and abundant low level moisture remains in place.

Gittinger

&&

.PREV DISCUSSION... /Issued 645 AM CDT Sun May 30 2021/

AVIATION...
For the 12Z TAFs, a low confidence and complicated forecast is
the theme of this cycle. Expect periods of showers and
thunderstorms across the area as an upper level storm system
organizes over the southwest states. Confidence is low on timing
individual rounds of precipitation as well as low cigs, and
amendments may become necessary.

02

PREV DISCUSSION... /Issued 433 AM CDT Sun May 30 2021/

DISCUSSION...
Rather busy night last evening into this shift with severe
weather. The active weather pattern will continue. For today
through Memorial Day, an upper level trof of low pressure is
forecast to develop over the southwest states. Models are in
decent agreement on this scenario. Plenty of moisture is expected
to be in place across the area. Minor impulses are progged to
eject northeast from the main storm system, and will assist in the
development of more showers and thunderstorms during this time
period. Some storms may become severe late this afternoon and
evening, with large hail and damaging winds the primary hazards
due to the combination of an approaching minor upper level
shortwave trof, an unstable atmosphere, adequate CAPE and shear,
and more than sufficient moisture. Also, there will be a window
late this afternoon into the mid evening for the potential of an
isolated tornado across the western half of the area. In addition,
the threat for heavy rainfall from the strongest storms will
continue, which could lead to flooding or flash flooding today
into Memorial Day.

Latest medium range model guidance continues to suggest a
downward trend in precipitation chances for Tuesday and Wednesday
as part of the upper level trof advances eastward and away from
the area, while the remaining part drifts southwest to a position
near Baja, California and becomes quasi-stationary. A general
weakness in the upper level pattern or some semblance of weak
upper level troffing is progged by medium range models Thursday
into Saturday, which warrants the possibility of at least isold
tstm development across parts of the fcst area durg this time
period. Medium range models are hinting at this and is now reflected
in NBM pops for late this week. This fcst pckg follows suit by
utilizing NBM pops and temperatures.

02

HYDROLOGY...Today through Memorial Day.
Multiple ingredients will be in place through Memorial Day to
warrant a concern for heavy rainfall across the forecast area
which could lead to flooding or flash flooding. Plenty of deep
moisture will be present as seen by progged PWAT values which are
slated to exceed the 90th percentile and well above climatological
values for late May. Minor impulses ejecting northeast from the
main upper low over the southwest states will assist in providing
the necessary lift for shower and tstm development durg this time
period. Also, the potential exists for repeat development of
showers and tstms and attendant training of the precipitation,
which would increase the threat for flooding or flash flooding.
Finally, recent rainfall during the past couple weeks has
resulted in wet soils and grounds across much of the fcst area.
While the above elements are favorable for flooding and flash
flooding, there still exists one big caveat that could throw a
wrench into this scenario. Specifically, how this morning's
precipitation evolution affects the atmosphere's recovery period
later today will strongly dictate how well the next round of
showers and storms impacts the area later this afternoon and
tonight. If our region remains too cool, cloudy, and more stable
than is currently anticipated, then the extent and magnitude of
additional precipitation development will be problematic. Therefore,
have held off issuance of any flood highlights for this pckg due
to this uncertainty just outlined. Nevertheless, Flood/Flash Flood
Watches may still need to be considered by later shifts for later
today or tonight if confidence increases as to where such headlines
may be needed based on expected rainfall accumulations.

02

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, May 30, 4:03 AM CDT, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
403 AM CDT Sun May 30 2021

OKZ001>003-TXZ001>020-317-302100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
403 AM CDT Sun May 30 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to develop today and tonight across
the Oklahoma and Texas Panhandles. Some storms may become severe
late this afternoon and evening, with large hail and damaging
winds the primary hazards. However, an isolated tornado cannot be
ruled out across the western half of the area. In addition, the
strongest storms will be capable of producing heavy rainfall,
which may lead to flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible across the Oklahoma and Texas
Panhandles Memorial Day through Wednesday evening, and then across
parts of the area Thursday afternoon through Saturday. Any storms
that develop are expected to remain below severe levels at this
time. In addition, the strongest storms on Memorial Day will be
capable of producing heavy rainfall, which may lead to flooding or
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials across the
Oklahoma and Texas Panhandles should remain alert and be ready for
possible activation late this afternoon and evening.

02

In the hours before

Special weather statement, May 30, 1:03 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Amarillo TX
103 PM CDT Sun May 30 2021

OKZ003-301845-
Beaver OK-
103 PM CDT Sun May 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BEAVER COUNTY UNTIL 145
PM CDT...

At 102 PM CDT, Doppler radar was tracking a strong thunderstorm near
Slapout, or 16 miles west of Laverne, moving northeast at 35 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Gate, Knowles, Elmwood and Slapout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3695 10000 3653 10001 3651 10005 3659 10062
      3700 10026 3700 10013
TIME...MOT...LOC 1802Z 237DEG 31KT 3663 10017

MJG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 12:04 AM CDTSpecial Weather StatementAMADallam, Hartley56 min
May 30, 1:08 AM CDTSevere Thunderstorm WarningAMAHartley, Oldham64 min
May 30, 1:40 AM CDTTornado WarningAMAOldham16 min
May 30, 2:30 AM CDTSpecial Weather StatementAMAHartley30 min
May 30, 2:51 AM CDTSpecial Weather StatementAMAOldham24 min
May 30, 2:54 AM CDTSpecial Weather StatementAMAOldham66 min
May 30, 3:43 AM CDTSpecial Weather StatementAMAMoore, Sherman62 min
May 30, 3:56 PM CDTSpecial Weather StatementAMASherman34 min
May 30, 5:14 PM CDTSevere Thunderstorm WarningAMADallam61 min
May 30, 6:08 PM CDTTornado WarningAMADallam, Sherman52 min
May 30, 6:46 PM CDTAreal Flood AdvisoryAMADallam4 hr
May 30, 6:54 PM CDTTornado WarningAMADallam, Sherman51 min
May 29, 7:45 PM CDTTornado Warning Tornado observedConsiderable damage threatAMACimarron45 min
May 29, 8:27 PM CDTTornado WarningAMACimarron48 min
May 29, 9:05 PM CDTTornado Warning Tornado observedAMACimarron55 min
May 29, 9:51 PM CDTTornado Warning Tornado observedConsiderable damage threatAMACimarron54 min
May 29, 10:41 PM CDTSevere Thunderstorm WarningAMACimarron64 min
May 29, 11:48 PM CDTSpecial Weather StatementAMACimarron27 min
May 30, 1:03 PM CDTSpecial Weather StatementAMABeaver42 min
May 30, 1:19 PM CDTSevere Thunderstorm WarningAMABeaver26 min
May 30, 3:35 PM CDTSpecial Weather StatementAMACimarron25 min
May 30, 4:35 PM CDTTornado Warning Tornado observedAMACimarron40 min
May 30, 5:08 PM CDTTornado Warning Tornado observedAMACimarron28 min
May 30, 5:35 PM CDTSevere Thunderstorm WarningAMACimarron55 min
May 30, 5:39 PM CDTTornado Warning Tornado observedAMACimarron51 min
May 30, 5:49 PM CDTTornado WarningAMACimarron41 min
May 30, 6:14 PM CDTTornado Warning Tornado observedAMACimarron46 min
May 30, 6:26 PM CDTTornado WarningAMACimarron21 min
May 30, 6:58 PM CDTTornado WarningAMACimarron47 min

Nearby

Flood Watches in Texas, 2021Flood Watches in Oklahoma, 2021Every flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.